Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 134, NWS Sioux Falls, SD

July 12, 2011Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jul 12, 2011, 2:02 AM CDT for Minnehaha County, South Dakota. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 2:02 AM CDT (07:02 UTC)
Expired
Jul 13, 2011, 5:17 AM CDT
In force
27 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk Creek near Hartford (HTFS2).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481493, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGUS43 KFSD 120702
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT TUE JUL 12 2011

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  SKUNK CREEK NEAR HARTFORD 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC099-131102-
/O.NEW.KFSD.FL.W.0134.110712T0702Z-000000T0000Z/
/HTFS2.1.ER.110712T0337Z.110712T0600Z.000000T0000Z.NO/
202 AM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKUNK CREEK NEAR HARTFORD.
* UNTIL FURTHER NOTICE.
* AT 01AM TUESDAY THE STAGE WAS 10.4 FEET.
* FLOOD STAGE IS 10.0 FEET.
* AT STAGES NEAR 10.0 FEET...THE LOWER BANKS ON BOTH SIDES OF SKUNK 
  CREEK ARE OVERTOPPED FLOODING LOW LYING PASTURE LAND. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

SKUNK CREEK
HTFS2    10.0   10.36 TUE 1 AM
2 follow-up statements
920 
WGUS83 KFSD 121537
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT TUE JUL 12 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IOWA...
SOUTH DAKOTA...NEBRASKA...
  
  JAMES RIVER AT HURON
  JAMES RIVER NEAR FORESTBURG
  JAMES RIVER AT MITCHELL
  JAMES RIVER NEAR SCOTLAND
  JAMES RIVER ABOVE YANKTON
  BIG SIOUX RIVER AT HAWARDEN 
  BIG SIOUX RIVER AT AKRON 
  BIG SIOUX RIVER AT SIOUX CITY
  SKUNK CREEK NEAR HARTFORD
  LITTLE SIOUX RIVER ABOVE SPENCER
  LITTLE SIOUX RIVER AT SPENCER
  LITTLE SIOUX RIVER AT LINN GROVE 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC005-131937-
/O.CON.KFSD.FL.W.0015.000000T0000Z-000000T0000Z/
/HURS2.3.SM.110320T1215Z.110326T0915Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER AT HURON.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 15.8 FEET.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL CREST NEAR 16.0 FEET BY SUNDAY JULY 17 
  THEN BEGIN FALLING.
* AT STAGES NEAR 16.0 FEET...3RD STREET...HIGHWAY 14 BUSINESS LOOP 
  BYPASS...IN HURON WILL BEGIN FLOODING. 


$$

SDC111-131936-
/O.CON.KFSD.FL.W.0016.000000T0000Z-000000T0000Z/
/FORS2.3.SM.110319T1444Z.110325T2015Z.000000T0000Z.NR/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER NEAR FORESTBURG.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 15.3 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE NEAR 15.3 FEET THROUGH TUESDAY 
  JULY 19. ADDITIONAL RISES MAY BE POSSIBLE THEREAFTER.
* AT STAGES NEAR 15.0 FEET...MANY OF THE COUNTY ROADS IN THE AREA ARE
  IMPASSABLE...AND SOME ROADS ARE UNDER WATER FOR AS MUCH AS 1/2 MILE. 


$$

SDC035-061-131936-
/O.CON.KFSD.FL.W.0017.000000T0000Z-000000T0000Z/
/JRMS2.3.SM.110317T0025Z.110328T0415Z.000000T0000Z.NR/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER AT MITCHELL.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 21.1 FEET.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER WILL REMAIN NEAR 21.1 FEET.
* AT STAGES NEAR 21.5 FEET...SHANNARD ROAD IS FLOODED. 


$$

SDC067-135-131936-
/O.CON.KFSD.FL.W.0018.000000T0000Z-000000T0000Z/
/SCOS2.3.SM.000000T0000Z.110328T0815Z.000000T0000Z.NR/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER NEAR SCOTLAND.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 15.7 FEET.
* FLOOD STAGE IS 13.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.8 FEET BY 1 AM
  WEDNESDAY.  ADDITIONAL RISES MAY BE POSSIBLE THEREAFTER.
* AT STAGES NEAR 16.0 FEET...APPROXIMATELY 22850 ACRES OF FARM LAND 
  ARE FLOODED BETWEEN MITCHELL AND YANKTON. 


$$

SDC135-131936-
/O.CON.KFSD.FL.W.0019.000000T0000Z-000000T0000Z/
/YNNS2.3.SM.110321T1445Z.110420T1501Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER ABOVE YANKTON.
* UNTIL FURTHER NOTICE.
* AT 10AM TUESDAY THE STAGE WAS 15.8 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.9 FEET BY 1 PM
  TUESDAY.  ADDITIONAL RISES MAY BE POSSIBLE THEREAFTER.
* AT STAGES NEAR 16.0 FEET...SW JIM RIVER ROAD NEAR 301ST STREET 
  FLOODS. 


$$

IAC167-SDC083-127-131936-
/O.EXT.KFSD.FL.W.0126.110713T1200Z-110717T1700Z/
/HAWI4.1.ER.110713T1200Z.110715T0600Z.110716T1700Z.NO/
1037 AM CDT TUE JUL 12 2011

...FLOOD WARNING EXTENDED UNTIL 12 PM SUNDAY... 
THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER AT HAWARDEN.
* FROM WEDNESDAY MORNING TO SUNDAY AFTERNOON.
* AT 07AM TUESDAY THE STAGE WAS 13.9 (ESTIMATED) FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 7 AM WEDNESDAY AND CREST NEAR 
  16.6 FEET BY FRIDAY JULY 15. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY SATURDAY JULY 16.


$$

IAC149-SDC127-131936-
/O.EXT.KFSD.FL.W.0127.110714T0600Z-110718T0000Z/
/AKRI4.1.ER.110714T0600Z.110715T1800Z.110717T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

...FLOOD WARNING EXTENDED UNTIL 7 PM SUNDAY... 
THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER AT AKRON.
* FROM LATE WEDNESDAY NIGHT TO SUNDAY EVENING.
* AT 10AM TUESDAY THE STAGE WAS 14.9 FEET.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 1 AM THURSDAY AND CREST NEAR 
  17.1 FEET BY FRIDAY JULY 15. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY SATURDAY JULY 16.
* AT STAGES NEAR 17.0 FEET...ABOUT 6500 ACRES OF FARM LAND ARE 
  FLOODED. 


$$

IAC193-NEC043-SDC127-131936-
/O.CON.KFSD.FL.W.0089.000000T0000Z-000000T0000Z/
/SXCI4.1.ER.000000T0000Z.110628T0130Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER AT SIOUX CITY.
* UNTIL FURTHER NOTICE.
* AT 11AM MONDAY THE STAGE WAS 100.3 FEET.
* FLOOD STAGE IS 99.0 FEET.
* FORECAST...THE RIVER WILL CREST NEAR 100.7 FEET BY FRIDAY JULY 15 
  THEN BEGIN FALLING.


$$

SDC099-131936-
/O.CON.KFSD.FL.W.0134.000000T0000Z-000000T0000Z/
/HTFS2.1.ER.110712T0337Z.110712T1115Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE SKUNK CREEK NEAR HARTFORD.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 10.3 FEET.
* FLOOD STAGE IS 10.0 FEET.
* RECENT ACTIVITY...THE RIVER ROSE ABOVE FLOOD STAGE ON MONDAY JULY 
  11.
* AT STAGES NEAR 10.0 FEET...THE LOWER BANKS ON BOTH SIDES OF SKUNK 
  CREEK ARE OVERTOPPED FLOODING LOW LYING PASTURE LAND. 


$$

IAC041-059-131936-
/O.CON.KFSD.FL.W.0132.000000T0000Z-000000T0000Z/
/LSSI4.1.ER.110711T1533Z.110712T1400Z.000000T0000Z.UU/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE SIOUX RIVER ABOVE SPENCER.
* UNTIL FURTHER NOTICE.
* AT 09AM TUESDAY THE STAGE WAS 11.4 FEET.
* FLOOD STAGE IS 10.0 FEET.
* RECENT ACTIVITY...THE RIVER ROSE ABOVE FLOOD STAGE ON MONDAY JULY 
  11.
* AT STAGES NEAR 10.0 FEET...MINOR FLOODING OF AGRICULTURAL LANDS 
  BEGINS. 


$$

IAC041-131936-
/O.CON.KFSD.FL.W.0133.000000T0000Z-000000T0000Z/
/SPWI4.1.ER.000000T0000Z.110713T0600Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE SIOUX RIVER AT SPENCER.
* UNTIL FURTHER NOTICE.
* FLOOD STAGE IS 10.0 FEET.
* AT STAGES NEAR 14.0 FEET...CITY SEWERS IN SPENCER CAN BEGIN TO BACK
  UP. HIGHWAY 18 BETWEEN SPENCER AND DICKENS CAN START FLOODING IF 
  FLOWS ON THE TRIBUTARY CREEKS ARE ALSO VERY HIGH. 


$$

IAC021-041-131936-
/O.EXT.KFSD.FL.W.0131.110712T1530Z-000000T0000Z/
/LNNI4.1.ER.110712T1530Z.110715T0600Z.000000T0000Z.NO/
1037 AM CDT TUE JUL 12 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE SIOUX RIVER AT LINN GROVE.
* UNTIL FURTHER NOTICE.
* AT 10AM TUESDAY THE STAGE WAS 18.0 FEET.
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 10 AM TUESDAY AND CREST NEAR 
  19.2 FEET BY FRIDAY JULY 15.
* AT STAGES NEAR 18.5 FEET...THE CITY PARK IN SIOUX RAPIDS IS 
  FLOODED. 


$$

&& 
LOCATION FLOOD   LATEST OBSERVED   MAXIMUM FORECAST   RECENT OBSERVED
         STAGE   STAGE  TIME       STAGE   TIME       CREST  TIME

JAMES RIVER
HURS2    11.0    15.84 TUE  9 AM    16.0   THU 1 PM   
FORS2    12.0    15.28 TUE  9 AM    15.3   TUE 1 PM    
JRMS2    17.0    21.12 TUE 10 AM                       21.9  SUN JUL 03
SCOS2    13.0    15.66 TUE  9 AM    15.8   WED 1 AM    
YNNS2    12.0    15.78 TUE 10 AM    15.9   TUE 1 PM    

BIG SIOUX RIVER
HAWI4    15.0   E13.90 TUE  7 AM    16.6   FRI 1 AM   
AKRI4    16.0    14.91 TUE 10 AM    17.1   FRI 1 PM   
SXCI4    99.0   100.30 MON 11 AM   100.7   FRI 7 AM   

SKUNK CREEK
HTFS2    10.0    10.33 TUE  9 AM                         10.5  TUE JUL 12

LITTLE SIOUX RIVER
LSSI4    10.0   11.37 TUE 9 AM                          11.4  TUE JUL 12
SPWI4    10.0                       13.0   WED 1 AM         
LNNI4    18.0   17.98 TUE 10 AM     19.2   FRI 1 AM
724 
WGUS83 KFSD 131017
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 AM CDT WED JUL 13 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  SKUNK CREEK NEAR HARTFORD 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC099-131047-
/O.CAN.KFSD.FL.W.0134.000000T0000Z-110713T1017Z/
/HTFS2.1.ER.110712T0337Z.110712T1115Z.110712T2301Z.NO/
517 AM CDT WED JUL 13 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SKUNK CREEK NEAR HARTFORD.
* AT 04AM WEDNESDAY THE STAGE WAS 9.6 FEET.
* FLOOD STAGE IS 10.0 FEET.
* AT STAGES NEAR 10.0 FEET...THE LOWER BANKS ON BOTH SIDES OF SKUNK 
  CREEK ARE OVERTOPPED FLOODING LOW LYING PASTURE LAND. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

SKUNK CREEK
HTFS2    10.0   9.63 WED 4 AM                    10.5  TUE JUL 12

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 11, 9:25 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 11, 9:25 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT MON JUL 11 2011

.DISCUSSION...
POSSBILY LOOKING AT A HEAVY RAIN THREAT LATE TONIGHT AND/OR EARLY
TUESDAY FOR AREAS SOUTH OF I 90...ESPECIALLY IN OUR SD COUNTIES
SOUTH OF I 90. NEW NAM40 DATA IS STREAMING IN AND IT STILL SHOWS A
LOT OF 800MB-700MB FRONTOGENESIS GETTING PRODUCED LATE TONIGHT
THROUGHOUT THE SW QUARTER OF OUR FORECAST AREA...WHICH IS BASICALLY
OUR SD COUNTIES SOUTH OF I 90. UPPER PV MARKS A WAVE INTERACTION
WITH MID LEVEL CONVERGENCE. THE ONLY CONCERNING FEATURE WHICH COULD
BUST THIS FORECAST IS THE LOW LEVEL BOUNDARY IS WELL SOUTH OF OUR
FORECAST AREA TOWARD I 80. IF CONVECTION WERE TO SERIOUSLY FIRE UP
IN THAT AREA...THEN SHOWERS AND STORMS THIS FAR NORTH COULD BE IN
TROUBLE. THAT SCENARIO IS WHAT IS KEEPING THIS FORECAST FROM GOING
CATEGORICAL POPS RIGHT NOW. UPDATED THE GRIDS TO REFLECT SOME LIGHT
RAIN NEAR THE HURON AREA THIS EVENING...SO RAISED POPS IN OUR NW
ZONES. OTHERWISE THE BULK OF THE FORECAST IS ON TRACK. CURRENT
THROUGHTS ARE THAT ANY SEVERE WEATHER THREAT LATE TONIGHT WOULD BE
CONFINED TOWARD THE MO RIVER VALLEY...BUT THAT IS BECOMING
INCREASINGLY MARGINAL.  /MJF

&&

.AVIATION...
THE MAIN FOCUS FOR CONVECTION OVERNIGHT WOULD APPEAR TO BE ALONG
AND SOUTH OF INTERSTATE 90...ALTHOUGH MORE ISOLATED STORMS WITHIN
BROADER AREA OF SHOWERS WILL OCCUR NORTH OF INTERSTATE 90. A VERY
SMALL THREAT FOR SEVERE STORMS WILL OCCUR THROUGH THE MISSOURI
VALLEY...BUT MAINLY LOOKING AT A HEAVY RAIN THREAT. CONDITIONS WILL
LIKELY REMAIN VFR NORTH OF INTERSTATE 90...WITH MVFR TO LOCALLY IFR
CONDITIONS WITHIN THUNDERSTORMS SOUTH.  /CHAPMAN

&&

.PREV DISCUSSION...
ISOLATED SHOWERS ONGOING IN SOUTH CENTRAL SOUTH AND NORTHEAST
NEBRASKA THIS AFTERNOON WITH SCATTERED SHOWERS INTO WESTERN SOUTH
DAKOTA. ENVIRONMENT IS FAVORABLE FOR A CONTINUATION OF SHOWERS AND A
SLOW TRACK EASTWARD ALONG THE 700 MB FRONT. UPPER SUPPORT IN THE
FORM OF THE RIGHT ENTRANCE REGION OF THE UPPER JET. THE JET WILL
REMAIN IN PLACE THROUGH THE NIGHT. NOT EXPECTING MUCH IN THE WAY OF
MEASURABLE PRECIPITATION THIS AFTERNOON...BUT SHOULD SEE SHOWERS
EXPAND IN COVERAGE WITH A FEW RUMBLES OF THUNDER POSSIBLE AS THE
AFTERNOON AND EVENING CONTINUE. THINKING THE BEST CHANCES FOR
THUNDERSTORMS AND POSSIBLE HEAVY RAIN WILL HOLD OFF UNTIL AFTER
MIDNIGHT. THUNDERSTORMS SHOULD DEVELOP OFF THE CENTRAL ROCKIES AND
MOVE EAST ACROSS NORTHERN NEBRASKA AND SOUTHWEST SOUTH DAKOTA. THIS
ACTIVITY WOULD REACH THE SOUTHWEST CWA SHORTLY AFTER MIDNIGHT AND
RIDE EAST ALONG AN 850 MB FRONT SOMEWHERE BETWEEN INTERSTATE 90 AND
THE MISSOURI VALLEY. SEVERE THUNDERSTORM POTENTIAL IS MINIMAL.
DECENT AMOUNT OF SHEAR BUT REALLY MISSING INSTABILITY ALOFT. MAIN
CONCERN WOULD BE THE POSSIBILITY OF HEAVY RAIN. PRECIPITABLE WATER
TO INCREASE TO 1.5 TO 2 INCHES BY LATE TONIGHT...AND THERE COULD BE
SOME TRAINING ALONG THE 850 BOUNDARY. /97

WITH THE RIGHT ENTRANCE REGION OF THE JET PROVIDING LARGE SCALE LIFT
THROUGH THE MORNING...EXPECT A LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS THROUGH EARLY AFTERNOON...MAINLY EAST OF THE JAMES
RIVER. BY LATE AFTERNOON...MOST OF THE RAIN SHOULD OF BE EAST OF THE
AERA. WITH THIS BAND OF SHOWERS EXPECTED TO PUSH THE BOUNDARY A
LITTLE BIT FARTHER SOUTH...THERE SHOULD BE A RESPITE FROM THE RAIN
IN MOST AREAS FOR THE LATE AFTERNOON AND INTO THE EARLY EVENING.
HOWEVER...THE CLOUDS WILL HANG AROUND MOST OF THE DAY AND WITH A
COOL EASTERLY FLOW...TEMPERATURES WILL ONLY BE IN THE 70S.

ANOTHER PV ANOMALY WILL BEGIN TO APPROACH FROM THE DESERT SOUTHWEST
ON TUESDAY NIGHT AND MOVE OVER THE AREA WEDNESDAY AND WEDNESDAY
NIGHT. AS THIS WAVE APPROACHES TUESDAY NIGHT...THE FLOW WILL TURN
BACK TO SOUTHEAST AT LOW LEVELS AND BRING THE FRONT AND MORE
MOISTURE BACK TO THE NORTH. EXPECT THAT RAIN WITH EMBEDDED
CONVECTION WILL DEVELOP IN NORTHERN NEBRASKA DURING THE EVENING AND
SPREAD INTO THE MISSOURI RIVER VALLEY AFTER MIDNIGHT AND POSSIBLY
REACH I90 BY EARLY WEDNESDAY MORNING. WHILE HEAVY RAINFALL IS NOT
EXPECTED...PERSISTENT RAIN COULD BRING QUARTER TO HALF INCH OF
RAIN...WITH LOCALLY HIGHER AMOUNTS IN THE MISSOURI VALLEY. WITH A
LOT OF CLOUDS AROUND...LOWS WILL BE IN THE 60S. IT WILL BE ANOTHER
CLOUDY DAY ON WEDNESDAY. AT THIS POINT...IT APPEARS THE FIRST BAND
OF PRECIPITATION WILL EITHER DISSIPATE OR AT LEAST DIMINISH AS IT
MOVES NORTH. HOWEVER...AS THE UPPER LEVEL WAVE REACHES SOUTHERN
SD...ANOTHER AREA OF RAIN AND THUNDERSTORMS SHOULD DEVELOP IN THE
AFTERNOON ALONG OR SOUTH OF I90 IN SOUTH DAKOTA. THIS BAND WILL MOVE
NORTHEAST THROUGH THE NIGHT...REACHING SOUTHWEST MINNESOTA AFTER
MIDNIGHT. WITH STRONG LOW LEVEL WARM ADVECTION AND UPPER WAVE
RAISED POPS TO 60 PERCENT WEDNESDAY NIGHT. WITH VERY MOIST
AIR ADVECTING NORTHWARD...PRECIPITATION COULD BE HEAVIER THAN
TUESDAY NIGHT AND THERE COULD BE A WIDESSPREAD INCH OF RAIN ALONG
AND NORTH OF I90. WITH THE CLOUDS...HIGHS ON WEDNESDAY WILL AGAIN BE
IN THE 70S. LOWS WEDNESDAY NIGHT WILL BE IN THE MID TO UPPER 60S.

THURSDAY WILL SEE THE WARM AND HUMID AIR BEGIN TO MOVE INTO THE
AREA. THERE COULD STILL BE SCATTERED SHOWERS OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THROUGH THURSDAY MORNING. THE RAIN MAY
EVEN LAST INTO EARLY AFTERNOON ALONG AND EAST OF THE BUFFALO RIDGE.
BEHIND THE CONVECTION...SKIES SHOULD BECOME PARTLY TO MOSTLY SUNNY.
STRONG WARM ADVECTION WILL BRING VERY WARM AIR INTO SOUTHEAST SOUTH
DAKOTA WITH 925 MB TEMPS APPROACHING 30C BY AFTERNOON...WHICH
SUPPORTS HIGHS IN THE LOW TO MID 90S. IN ADDITION...SOUTHEAST WINDS
WILL RAISE DEW POINTS INTO THE LOWER 70S IN THE SAME AREA. FARTHER
EAST...MORE CLOUDS WILL KEEP HIGHS IN THE 80S ALTHOUGH DEW POINTS
WILL CLIMB TO AROUND 70 OVER MUCH OF THE AREA BY THURSDAY EVENING.
WITH THE VERY HUMID AIR IN PLACE THURSDAY NIGHT...LOWS WILL BE IN
THE LOWER 70S.

FOR THE FRI THROUGH MON...THE BIG NEWS WILL BE THE BUILDING RIDGE.
ALL MODELS AGREE A VERY STRONG RIDGE WILL BUILD OVER THE AREA ON
FRIDAY AND REMAIN THROUGH MONDAY. BOTH THE ECMWF AND GFS DO HINT
THAT A WEAK BOUNDARY MAY COME INTO THE AREA ON MONDAY AFTERNOON.
WHILE THAT COULD BRING A SLIGHT CHANCE OF STORMS NORTH OF THE
BOUNDARY IN SW MINNESOTA...THE TEMPERATURES ARE SO WARM ALOFT THAT
WILL KEEP IT DRY FOR NOW. IF THE BOUNDARY SHOWS MORE
CONSISTENCY...MAY NEED TO ADD A CHANCE OF STORMS TO THE FORECAST.
OTHERWISE...HAVE TEMPERATURES IN THE 90S EACH DAY WITH THE POTENTIAL
TO HIT 100 DEGREES IN THE MISSOURI VALLEY BOTH SATURDAY AND SUNDAY.
ALSO...DEW POINTS WILL BE VERY HIGH...RISING FROM THE LOWER 70S ON
FRIDAY TO THE MID TO UPPER 70S FOR THE WEEKEND AND LIKELY MONDAY AS
WELL AS MOISTURE IS LIKELY TO REMAIN TRAPPED IN THE BOUNDARY LAYER.
THIS WILL PUT HEAT INDICES FROM WELL OVER 100 OVER THE ENTIRE AREA
WITH THE POTENTIAL OF EXCEEDING 110 BY THE WEEKEND IN THE MISSOURI
VALLEY./SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 11, 2:52 PM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON JUL 11 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1218 PM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE ALONG THE NEBRASKA SOUTH DAKOTA
BORDER AND NEAR THE SIOUX CITY METRO AREA LATE TONIGHT INTO EARLY
TUESDAY MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUST
TO 60 MPH.

FLOODING...
MINOR CRESTS ARE EXPECTED ALONG TO BIG SIOUX RIVER BASIN SOUTH OF
DELL RAPIDS OVER THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING WITH THE POTENTIAL FOR
SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THE GREATEST
CHANCE FOR THE HEAVY RAIN WILL BE ALONG AND SOUTH OF INTERSTATE
90. A BREAK IN THUNDERSTORM ACTIVITY IS EXPECTED OVER MUCH OF THE
AREA LATE MONDAY MORNING INTO EARLY TUESDAY AFTERNOON...BUT ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT WITH ADDITIONAL
HEAVY RAIN POSSIBLE.

HOT AND HUMID CONDITIONS WILL SET IN THURSDAY AND FRIDAY AND
CONTINUE INTO EARLY NEXT WEEK. HEAT INDICES ARE EXPECTED TO REACH
100 TO 110 DEGREES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Jul 11, 9:22 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     7 NNE HENDRICKS         44.60N 96.39W
07/10/2011  E60.00 MPH       LINCOLN            MN   TRAINED SPOTTER

1015 PM     TSTM WND GST     3 N WOODSTOCK           44.05N 96.10W
07/10/2011  E60.00 MPH       PIPESTONE          MN   PUBLIC

            MODERATE TO SEVERE DAMAGE OF CORN CROP

1015 PM     HAIL             3 N WOODSTOCK           44.05N 96.10W
07/10/2011  E1.00 INCH       PIPESTONE          MN   PUBLIC

1233 AM     TSTM WND GST     5 WSW MECKLING          42.82N 97.17W
07/11/2011  E60.00 MPH       YANKTON            SD   TRAINED SPOTTER

            TREE LIMBS DOWN

1255 AM     TSTM WND GST     NE NEWCASTLE            42.65N 96.87W
07/11/2011  E65.00 MPH       DIXON              NE   TRAINED SPOTTER

            POWER OUTAGES IN NEWCASTLE

0120 AM     TSTM WND DMG     WNW JEFFERSON           42.61N 96.57W
07/11/2011                   UNION              SD   TRAINED SPOTTER

            BRANCHES DOWN

0128 AM     TSTM WND GST     5 WSW MECKLING          42.82N 97.17W
07/11/2011  E60.00 MPH       YANKTON            SD   TRAINED SPOTTER

            POWER OUT

0135 AM     TSTM WND DMG     5 WSW MECKLING          42.82N 97.17W
07/11/2011                   YANKTON            SD   TRAINED SPOTTER

            4 TO 6 INCH BRANCHES SNAPPED FOR TREES.

0135 AM     TSTM WND DMG     LE MARS                 42.79N 96.17W
07/11/2011                   PLYMOUTH           IA   NEWSPAPER

            BRANCHES AND TREES DOWN.

0143 AM     FLASH FLOOD      SPIRIT LAKE             43.42N 95.11W
07/11/2011                   DICKINSON          IA   EMERGENCY MNGR

            STREET FLOODING IN SPIRIT LAKE

0143 AM     FLASH FLOOD      ARNOLDS PARK            43.36N 95.13W
07/11/2011                   DICKINSON          IA   EMERGENCY MNGR

            2 FEET OF WATER OVER HIGHWAY 71

0155 AM     TSTM WND GST     CHEROKEE                42.75N 95.55W
07/11/2011  M61.00 MPH       CHEROKEE           IA   AWOS

0200 AM     TSTM WND DMG     CALUMET                 42.94N 95.55W
07/11/2011                   O'BRIEN            IA   LAW ENFORCEMENT

            DAMAGE TO A GARAGE AND BRANCHES DOWN

0310 AM     HEAVY RAIN       1 S TERRIL              43.29N 94.97W
07/11/2011  M2.70 INCH       DICKINSON          IA   BROADCAST MEDIA

            RELAYED TO KICD RADIO FROM PUBLIC.

0315 AM     TSTM WND DMG     9 N SPIRIT LAKE         43.54N 95.14W
07/11/2011                   JACKSON            MN   TRAINED SPOTTER

            TREES DOWN

0332 AM     HEAVY RAIN       MILFORD                 43.33N 95.15W
07/11/2011  M4.50 INCH       DICKINSON          IA   BROADCAST MEDIA

            RELAYED TO KICD RADIO FROM PUBLIC.

0511 AM     FLASH FLOOD      ROUND LAKE              43.54N 95.47W
07/11/2011                   NOBLES             MN   TRAINED SPOTTER

            5.9 INCHES OF RAIN IN THE LAST 36 HOURS. WATER STANDING
            IN YARD.

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:26 AM CDTFlash Flood WarningFSDCharles Mix, Gregory3 hr
Jul 12, 3:52 PM CDTRiver Flood WarningFSDBrookings5 days

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.